Alert archive / Oregon / Freeze Warnings in 2021
Freeze Warning 3, NWS Pendleton, OR
NWS Pendleton, OR issued this freeze warning at Sep 28, 2021, 4:15 AM PDT for Crook County, Deschutes County, Jefferson County, Oregon. It took effect at Sep 29, 2021, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2021, 4:15 AM PDT (11:15 UTC)
- In effect from
- Sep 29, 2021, 2:00 AM PDT
- Expired
- Sep 29, 2021, 9:27 AM PDT
- In force
- 7 hr
- Issued by
- NWS Pendleton, OR
Counties Crook County, OR, Deschutes County, OR, Jefferson County, OR
The radar
The Pendleton radar (KPDT), 230 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 11.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
067 WWUS76 KPDT 281115 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 415 AM PDT Tue Sep 28 2021 ORZ511-282200- /O.NEW.KPDT.FZ.W.0003.210929T0900Z-210929T1800Z/ Central Oregon- Including the cities of Bend, Madras, Prineville, and Redmond 415 AM PDT Tue Sep 28 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 11 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures between 28 and 32 expected. * WHERE...Central Oregon. * WHEN...From 2 AM to 11 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
4 follow-up statements
720 WWUS76 KPDT 282110 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 210 PM PDT Tue Sep 28 2021 ORZ511-290700- /O.CON.KPDT.FZ.W.0003.210929T0900Z-210929T1800Z/ Central Oregon- Including the cities of Bend, Madras, Prineville, and Redmond 210 PM PDT Tue Sep 28 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 11 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures between 28 and 32 expected. * WHERE...Central Oregon. * WHEN...From 2 AM to 11 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
117 WWUS76 KPDT 290326 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 826 PM PDT Tue Sep 28 2021 ORZ511-291800- /O.CON.KPDT.FZ.W.0003.210929T0900Z-210929T1800Z/ Central Oregon- Including the cities of Bend, Madras, Prineville, and Redmond 826 PM PDT Tue Sep 28 2021 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 11 AM PDT WEDNESDAY... * WHAT...Sub-freezing temperatures between 28 to 32 expected. * WHERE...Central Oregon. * WHEN...From 2 AM to 11 AM PDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
303 WWUS76 KPDT 291232 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 532 AM PDT Wed Sep 29 2021 ORZ511-291800- /O.CON.KPDT.FZ.W.0003.000000T0000Z-210929T1800Z/ Central Oregon- Including the cities of Bend, Madras, Prineville, and Redmond 532 AM PDT Wed Sep 29 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30. * WHERE...Central Oregon. * WHEN...Until 11 AM PDT this morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
536 WWUS76 KPDT 291627 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 927 AM PDT Wed Sep 29 2021 ORZ511-291730- /O.CAN.KPDT.FZ.W.0003.000000T0000Z-210929T1800Z/ Central Oregon- 927 AM PDT Wed Sep 29 2021 ...FREEZE WARNING IS CANCELLED... Temperatures in Central Oregon have warmed to the upper 30s to mid 40s this morning so the freeze warning has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this freeze warning went out at Sep 28, 2:52 AM PDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 28, 2:52 AM PDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 252 AM PDT Tue Sep 28 2021 .SHORT TERM...TUESDAY THROUGH THURSDAY...Current radar and infrared satellite imagery showing the leading edge of the upper level trough and associated cold front continuing to drive through Eastern Oregon and into Idaho this morning. As this occurs, showers will be more confined at elevation along the Cascades and through the Blue Mountains, and will taper off through the afternoon and early evening hours today. The trough axis will pass through the area and eject to our northeast tonight into Wednesday morning. Zonal, westerly flow aloft occurs in the wake of the departing system Wednesday, as an upper level ridge begins to build along the west coast. This ridge continues to build into Thursday, but a dropping upper level trough from the Gulf of Alaska will infiltrate the Pacific Northwest and erode the ridge to provide showers to initiate along the Cascades Thursday afternoon/evening. Eventually, the trough wins the battle, and pushes the ridge east to provide a slight chance of showers to cross through the area late Thursday into Friday morning. However, moisture associated with the passing trough will be minimal due to the slow exit of the earlier ridge. An additional 0.01-0.03 inches will be possible through the day today along the east slopes of the Cascades and the foothills of the Blues, but 0.10-0.25 inches will be possible at elevation along the Cascades and Blue Mountains. Cool temperatures will accompany this trough, with highs only peaking in the mid to upper 60s for the Lower Columbia Basin and upper 40s to low 50s for the mountains today. Lows tonight into Wednesday morning will be frigid as temperatures bottom out in the upper 30s to low 40s for lower elevations and around 30 degrees through Central Oregon. Snow levels will hover between 5000-5500 ft tonight into Wednesday morning before soaring into the 9000-10000 range Wednesday afternoon/evening. High temperatures slowly rebound back into the upper 60s Wednesday and in the mid 70s Thursday across the Basin. Guidance is in good agreement in the short term period, with subtle differences between trough/ridge strength and the initiation of the incoming ridge Wednesday. The GFS incurs a stronger incoming trough today, but a slower and weaker ridge Wednesday and Thursday. This results in the GFS being a slightly wetter and windier outcome versus the ECMWF, albeit marginal. The forecast reflects this blend, with a slight lean toward the GFS. 75 .LONG TERM...FRIDAY THROUGH MONDAY...The extended period is characterized by a dropping upper level trough on Friday, before an upper level ridge builds across the Pacific Northwest through the weekend. This slow moving trough will back up against the departing ridge to allow for a slight chance of showers along and within the Blue Mountains during the late afternoon and early evening hours. The offshore ridge infiltrates onshore just on the heels of the departing system, and actually overtops the trough to spin off a closed low to our east and also develops one off the California coast Saturday. Locally, the upper level ridge builds to produce drier conditions, warmer temperatures and calm winds. High temperatures in the mid 60s are likely for lower elevations Friday, before a warming trend initiates over the weekend to return temperatures to near normal values. The ridge begins to center over our area into Sunday and lingers into the beginning part of the workweek to allow for these conditions to persist through the remainder of the extended period. Guidance is in fairly good agreement with the overall pattern within the long term, but differences regarding trough timing, strength, and speed exist. This is a result of the ridging behind the trough, as the ECMWF incurs a stronger ridge which relates to a quicker, drier, and weaker trough versus the GFS. Also, the ridge builds quicker with the ECWMF scenario in the wake of the departing trough early Saturday morning. Ensemble cluster analysis highlights less overall spread with GEFS members, however the ECMWF deterministic and ensemble means are more represented and in line with the overall mean outcome. This leads to slightly more confidence in the ECMWF scenario, leading to a drier Friday and a faster and stronger warm up over the weekend and into the early part of the workweek. 75 && .AVIATION...06Z TAFs...An area of light to moderate rain will continue to affect taf sites kpdt and kalw until 08z and lcl mvfr conditions are possible. Meanwhile mostly vfr conditions should prevail at all taf sites despite showers into Tuesday. Sfc wind gusts between 20 to 25 kts are possible for taf sites kpdt...kalw after 08z. && .PRELIMINARY POINT TEMPS/POPS... PDT 64 39 67 42 / 20 10 0 0 ALW 65 42 69 45 / 30 10 0 0 PSC 68 43 69 46 / 10 0 0 0 YKM 64 37 65 43 / 20 0 10 10 HRI 67 40 70 43 / 10 0 0 0 ELN 60 38 61 42 / 20 0 20 20 RDM 59 29 69 36 / 20 0 0 0 LGD 58 36 64 38 / 40 10 0 0 GCD 58 35 67 38 / 30 10 0 0 DLS 65 44 70 49 / 30 10 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && SHORT TERM...75 LONG TERM....75 AVIATION...97
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.